Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 233, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 1998, 4:48 PM CDT for Lafayette County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 4:48 PM CDT (21:48 UTC)
- Expired
- Oct 4, 1998, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 4:55 PM CDT | Hail 1.75 | Higginsville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
033
WUUS1 KMCI 042150 RRA
SVRMCI
MOC107-042215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
448 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LAFAYETTE COUNTY IN MISSOURI
* UNTIL 515 PM CDT
* AT 448 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
SEVERE THUNDERSTORM 3 MILES EAST OF HIGGINSVILLE...OR ABOUT 22
MILES NORTH OF WARRENSBURG...MOVING EAST AT 25 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
2 MILES WEST OF ALMA AT 455 PM CDT
7 MILES SOUTHEAST OF WAVERLY AT 515 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT GOLFBALL SIZE
HAIL...AND WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS...AND STAY AWAY FROM WINDOWS.
LAT...LON 3908 9388 3895 9381 3906 9351 3922 9351What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:00 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 4, 3:00 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT SUN OCT 4 1998 WL NEED FFW TNGT FOR LRG PTN OF CWA. HVY RAINS FROM MRNG MCS OVR W CNTRL MO/E CNTRL KS AND MORE HVY RAIN ON THE WAY FM DVLPG KS CNVTN POINT TO POTNL FLASH FLOOD PROBLEMS TNGT. OTHR CONCERN IS POSSIBILITY OF SVR. AMS RECOVERY THE BIG KEY IF WE CAN GET SVR IN CWA TNGT. 18Z LAPS DATA HAS INSTABILITY GRADIENT HUGGING EXTRM SRN BORDER OF CWA. MCS HAS REINFORCED WARM FRONT...KEEPING IT FROM MAKING A NORTHWARD MOVE SO FAR. EXPCT THIS BNDRY TO MOVE SLOWLY NORTH TNGT AND PERHAPS BEST SVR THREAT CONFINED TO NR THIS BNDRY. HOWEVR...STG DYNAMIC SYS WILL LIKELY GET (IN THE WORDS OF STL FCSTR) "RIP SNORTING SQUALL LINE" TO MOVE ACROSS AREA LTR TNGT. LATEST WV IMAGERY SHOWING THE STG MID/UPR LVL JET MAX PUSHING INTO CNTRL PLAINS...WITH STG TSTMS RAPIDLY DVLPG OVR CNTL KS. WIND PROFILES QUITE FAVORABLE FOR SVR WITH NEODESHA PROFILER SHOWING 50 KTS FROM 850 TO 500. NMRS WARNINGS NOW COMING IN FM KS AND NEB SO IT LOOKS LIKE SVR OUTBREAK UNDERWAY. LONGER TERM....ETA SEEMS TO FAST WITH MVG SYS EAST WHILE AVN MAYBE A TAD TO SLOW. MAIN GIST AT THIS TIME IS TO KP PCPN GOING THROUGH MONDAY...TAPERING OFF FM WEST TO EAST AND THEN BRINGING PCPN BACK INTO THE FCST AS UPR LOW DUMBBELLS BACK INTO THE AREA. MRF SHOWING UNSETTLED WX FOR EXTND PD FCSTID = 54 .EAX... MO...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MOZ001>00R5... MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>045... MOZ053>054. KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ025...KSZ057... KSZ060...KSZ102>105.
In the hours before
Special weather statement, Oct 4, 1:00 PM CDT, 3 hours 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
Special weather statement, Oct 4, 1:00 PM CDT, 3 hours 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
Local storm report, Oct 4, 2:03 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON REPORT FROM SHERIFF/S
OFFICELocal storm report, Oct 4, 2:03 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON REPORT FROM SHERIFF/S
OFFICELocal storm report, Oct 4, 2:25 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON FROM SPOTTER 4 NORTH
AND 1 EAST OF WARRENSBURGLocal storm report, Oct 4, 2:25 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON FROM SPOTTER 4 NORTH
AND 1 EAST OF WARRENSBURGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:31 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Oct 4, 11:55 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 50 min |
| Oct 4, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 36 min |
| Oct 4, 2:58 PM CDT | Flash Flood Warning | EAX | Jackson | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Cass | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Lafayette | 4 hr |
| Oct 4, 3:47 PM CDT | Flash Flood Warning | EAX | Carroll, Ray | 4 hr |
| Oct 4, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 23 min |
| Oct 4, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 44 min |
| Oct 4, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.